Alert archive / Colorado / Frost Advisories in 2020
Frost Advisory 1, NWS Pueblo, CO
NWS Pueblo, CO issued this frost advisory at May 9, 2020, 2:56 PM MDT for 4 counties in Colorado. It took effect at May 10, 2020, 3:00 AM MDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2020, 2:56 PM MDT (20:56 UTC)
- In effect from
- May 10, 2020, 3:00 AM MDT
- Expired
- May 10, 2020, 8:00 AM MDT
- In force
- 5 hr
- Issued by
- NWS Pueblo, CO
Counties Crowley County, CO, El Paso County, CO, Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 72 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -187 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401 WWUS75 KPUB 092056 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 256 PM MDT Sat May 9 2020 COZ084-085-089-095-096-098-100500- /O.NEW.KPUB.FR.Y.0001.200510T0900Z-200510T1400Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Crowley County-Western Kiowa County- Eastern Kiowa County-Lamar Vicinity/Prowers County- 256 PM MDT Sat May 9 2020 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM MDT SUNDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...El Paso, Crowley, Kiowa, and Prowers Counties. * WHEN...From 3 AM to 8 AM MDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
800 WWUS75 KPUB 100307 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 907 PM MDT Sat May 9 2020 COZ084-085-089-095-096-098-101200- /O.CON.KPUB.FR.Y.0001.200510T0900Z-200510T1400Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Crowley County-Western Kiowa County- Eastern Kiowa County-Lamar Vicinity/Prowers County- 907 PM MDT Sat May 9 2020 ...A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM MDT SUNDAY TO 8 AM MDT SUNDAY... * WHAT...Temperatures in the low to mid 30s have the potential of creating frost formation. * WHERE...El Paso, Crowley, Kiowa, and Prowers counties. * WHEN...From 3 AM MDT Sunday to 8 AM MDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
125 WWUS75 KPUB 100950 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 350 AM MDT Sun May 10 2020 COZ084-085-089-095-096-098-101400- /O.CON.KPUB.FR.Y.0001.000000T0000Z-200510T1400Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Crowley County-Western Kiowa County- Eastern Kiowa County-Lamar Vicinity/Prowers County- 350 AM MDT Sun May 10 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...El Paso, Crowley, Kiowa, and Prowers counties. * WHEN...Until 8 AM MDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
151 WWUS75 KPUB 101336 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 736 AM MDT Sun May 10 2020 COZ084-085-089-095-096-098-101445- /O.EXP.KPUB.FR.Y.0001.000000T0000Z-200510T1400Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Crowley County-Western Kiowa County- Eastern Kiowa County-Lamar Vicinity/Prowers County- 736 AM MDT Sun May 10 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM MDT THIS MORNING... Temperatures across the advisory area have already reached above freezing, if a location hasn't reached above freezing, expect them to soon. The Frost Advisory is being allowed to expire. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this frost advisory went out at May 9, 11:50 AM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 9, 11:50 AM MDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1150 AM MDT Sat May 9 2020 .SHORT TERM...(Today and tonight) Issued at 353 AM MDT Sat May 9 2020 Northwest flow aloft across Colorado today and tonight, as strong upper wave dives south into the nrn plains. Cold front will drop quickly south through the area this morning, bringing a period of gusty north winds to much of the plains along and east of the mountains from mid-morning into mid-afternoon. Could see some gusts of 40-45 mph at times, though humidity should remain high enough to keep the plains out of Red Flag conditions, though fire danger will still be rather high given strong winds and dry fuels. Farther west over the mountains and interior valleys, air mass remains very dry, though winds don't look as strong as yesterday given weakening mid level flow. Could still see some spotty critical fire weather conditions in the late afternoon over the San Luis Valley and portions of the nrn Sangres as gusty winds develop due to deep mixing, though duration/extent of stronger winds looks too short/limited to warrant a headline at this point. Despite the cold front, max temps today will end up warmer than yesterday at many locations as mid level temps warm and air mass mixes deeply. Left some very isolated pops in for tsra over Pikes Peak and the srn Sangres where models hint at some brief convection, though suspect anything that does develop will be sprinkles/wind at most. Tonight, clearing skies, decreasing winds and dry air will lead to chilly overnight min temps, with lows at or below freezing over the mountains and interior valleys. Over the plains, a few spots near the Palmer Divide and north of the Arkansas River could drop into the mid-30s, and some patchy frost isn't out of the question, though areal extent of near freezing temps looks rather limited, and won't hoist any frost highlight yet. .LONG TERM...(Sunday through Friday) Issued at 353 AM MDT Sat May 9 2020 Sunday: Cooler air will remain over the region on Sunday in response to the upper level flow being from the north-northwest and surface flow being from the southeast. The following sentence will be one that hasn't been heard in a while... Critical fire weather conditions are NOT expected on Sunday afternoon. RH values over the plains will be too high and the winds will be too low over the mountain valleys. The air will still be very dry over the San Luis Valley, so still be cautious if burning. Later in the afternoon a surface low forms over northern New Mexico, which may develop a stronger storm over Colorado, New Mexico, and Oklahoma border. In scenarios like this, it is common for storms to develop, but to be anchored on the side of the Raton Mesa in which it developed. There are higher PoPs located over Baca County later in the evening, but all of the storms are anticipated to be non-severe, as CAPE values on Colorado's side of the Raton Mesa will only be around 200 - 300 J/kg. Monday: Stronger thunderstorms are possible on Monday afternoon as a shortwave propagates over Colorado. CAPE values in the afternoon will range around 1000 to 1200 J/kg and models are outputting 40 to 50 kts of 0-6 km bulk shear collocated over the CAPE values. The main issue will be if there is enough lift to overcome CIN values (~100 J/kg). If the lift is enough, the main risk appears to be hail, since the atmosphere will be deeply saturated, which is a rarity for southern Colorado. Deterministically, the GFS and EC are in agreement of some stronger storms forming over the southeastern plains, whereas the NAM keeps storms over New Mexico. Ensembles line up fairly well with the deterministic GFS and EC, therefore there is higher confidence in some stronger storms forming. Thunderstorms will weaken as the night progresses, turning into showers during the overnight. Critical fire weather conditions, are once again, NOT expected across the region on Monday afternoon! Tuesday through Friday: In previous AFDs, there were mentions of a healthy ribbon of CAPE forming over the eastern plains, but the trend is for the surface cyclone creating the dryline over the plains being delayed to Wednesday, therefore Tuesday is expected to have non-severe thunderstorms during the afternoon in response to orographic lift from southeasterly winds. Critical fire weather concerns return to the San Luis Valley and southern I-25 corridor on Tuesday afternoon. Wednesday now has the healthy ribbon of CAPE located over the far eastern plains. The severe storms will initiate over that boundary, which at this time, seems to stay over Kansas, limiting a severe risk. If the dryline forms further east, the far eastern plains will have a chance at a severe storm during Wednesday afternoon. Ensembles are resolving some timing issues of the surface low, though, so confidence is all around low. Critical fire weather conditions are a concern across the lower elevations on Wednesday afternoon Lee cyclones develop Thursday and Friday afternoon over the plains, which creates the potential for thunderstorms and for critical fire weather. The San Luis Valley will once again have elevated risks for critical fire weather on both Thursday and Friday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1144 AM MDT Sat May 9 2020 VFR and dry conditions expected across the TAF sites this period. Some potential for a stray shower or storm to move off the eastern mountains this afternoon, however, don't anticipate any impacts at this time. VFR ceilings developing later this afternoon into the evening for COS/PUB with a possibility for brief MVFR ceilings tonight. At this time, expect any lower ceilings to remain just outside of the terminals. Gusty northerly winds will continue this afternoon, with a diminishing trend expected by this evening. Expect a trend towards a more east southeast direction later tonight into Sunday morning. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...SKELLY AVIATION...RODRIGUEZ
Hazardous weather outlook, May 9, 11:44 AM MDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1144 AM MDT Sat May 9 2020 COZ058>089-093>099-101745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1144 AM MDT Sat May 9 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight North winds will gust to around 40 mph at times over the eastern plains through mid-afternoon as a cold front passes through the area. An isolated thunderstorm is possible over the higher peaks of the eastern mountains this afternoon, with gusty winds to 50 mph possible, but very little rainfall is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and weak thunderstorms are expected over the mountains and the eastern plains on Sunday evening. There is a chance of severe thunderstorms Monday afternoon and Wednesday afternoon. Main risks will be hail up to 1 inch, 60 mph wind gusts, and frequent cloud to ground lighting. Critical fire weather concerns return to the region on Tuesday and last through the rest of the forecast period for the San Luis Valley. The eastern plains will have critical fire weather concerns on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. RODRIGUEZ
Nearby
Frost Advisories in Colorado, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.